Background: Orthostatic hypotension (OH) is defined as a reduction of systolic blood pressure of at least 20 mmHg, or diastolic blood pressure of at least 10 mmHg from a sitting to a standing position. It is a common physical finding among older adults and associated with significant morbidity and mortality. Use of medications that have the potential to induce OH, particularly concomitant use of several of such medications, is a major factor for the development of OH.
Objectives: To describe the prevalence of symptomatic and asymptomatic OH in veterans aged 75 years and older attending a geriatric clinic, and to assess the association between OH and the number of potentially causative medications used.
Methods: Charts of all patients who attended a VA geriatric clinic (Michael E. DeBakey VA Medical Center) during the period of 1 June 2002 to 1 June 2003 were reviewed retrospectively for (i) the use of potentially causative medications, i.e. medications that were reported to cause OH in at least 1% of the general population and that were available in the VA formulary, (ii) the presence or absence of OH, and (iii) the presence or absence of symptomatic OH. Patients with primary autonomic dysfunction, Parkinson's disease, and patients who were unable to stand, or who had no assessment for both sitting and standing blood pressure for other reasons were excluded.
Results: A total of 505 individual patients attended the clinic during the study period, and 342 patients fit the inclusion criteria. About 189 of these patients (55%) had OH. Among patients with OH, 61 patients (33%) were symptomatic, including 52 patients who had falls. The prevalence of OH in patients receiving zero, one, two, and three or more potentially causative medications was 35, 58, 60 and 65% respectively. Receiving hydrochlorothiazide was associated with the highest prevalence of OH (65%), followed by receiving lisinopril (60%), trazodone (58%), furosemide (56%) and terazosin (54%).
Conclusion: The prevalence of OH is very high in older veterans and significantly related to the number of concurrent causative medications used. Providers should be educated to reduce the amount of potentially causative medications in the elderly and better assess patients in which use of such medications is necessary to avoid symptomatic OH.